Dermatologica Sinica

CORRESPONDENCE
Year
: 2022  |  Volume : 40  |  Issue : 3  |  Page : 186--187

Apremilast for lithium-associated psoriasis


Joohyung Youh, Hajime Miyazawa, Hiroaki Iwata, Ken Natsuga, Hideyuki Ujiie 
 Department of Dermatology, Faculty of Medicine and Graduate School of Medicine, Hokkaido University, Sapporo, Japan

Correspondence Address:
Dr. Hajime Miyazawa
Department of Dermatology, Faculty of Medicine and Graduate School of Medicine, Hokkaido University, N15 W7, Kita-ku, Sapporo 060-8638
Japan
Dr. Hiroaki Iwata
Department of Dermatology, Faculty of Medicine and Graduate School of Medicine, Hokkaido University, N15 W7, Kita-ku, Sapporo 060-8638
Japan




How to cite this article:
Youh J, Miyazawa H, Iwata H, Natsuga K, Ujiie H. Apremilast for lithium-associated psoriasis.Dermatol Sin 2022;40:186-187


How to cite this URL:
Youh J, Miyazawa H, Iwata H, Natsuga K, Ujiie H. Apremilast for lithium-associated psoriasis. Dermatol Sin [serial online] 2022 [cited 2023 Feb 5 ];40:186-187
Available from: https://www.dermsinica.org/text.asp?2022/40/3/186/354327


Full Text



Dear Editor,

A 58-year-old man was diagnosed with psoriasis vulgaris 2 years before referral to our hospital. He had been treated with lithium (600 mg/day) and valproic acid (1200 mg/day) for bipolar I disorder for more than 5 years. He had been smoking about 10 cigarettes per day for more than 10 years, and his body mass index was 21.79. He had no family history of psoriasis or related disorders. Despite treatment with topical calcipotriol hydrate and betamethasone dipropionate, the psoriatic plaques persisted. Well-defined pruritic plaques and erythema with scales were seen on the whole body [Figure 1]a and [Figure 1]b. He had received no other treatments, including ultraviolet phototherapy, systemic immunosuppressants, and biologics. No psoriatic lesions were seen on the scalp or nails. The Psoriasis Area Severity Index (PASI) score was 28.7. Histology revealed diffuse parakeratosis, thinning of the granular layer, and mild irregular acanthosis [Figure 2]a. Mild inflammatory lymphocytic infiltration in the upper dermis without capillary dilatation was seen. Necrotic keratinocytes (white arrow) were also noted [Figure 2]b. Because lithium had been taken before the onset of psoriasis and the histological findings were atypical, we diagnosed psoriasis vulgaris associated with lithium administration. Because his bipolar I disorder was recalcitrant, we decided to maintain the lithium while initiating apremilast. The cutaneous lesions responded quickly after 2 weeks [PASI 13.3, [Figure 1]c and [Figure 1]d] and completely disappeared by 10 weeks, leaving only pigmentation [Figure 1]e and [Figure 1]f. No recurrence has been noted during the 6-month follow-up.{Figure 1}{Figure 2}

Psoriasis is known to be caused or exacerbated by medications, especially lithium, interferon α, and β-blockers.[1],[2] To manage drug-associated psoriasis, the suspected medication should be promptly stopped or replaced.[3] However, because psychiatric symptoms including depression have been reported as side effects of apremilast,[4] we did not cease the lithium when we added the apremilast, to avoid exacerbating the psychiatric symptoms. The apremilast successfully resolved the psoriatic lesions without such exacerbation.

Our choice of apremilast for lithium-associated psoriasis is based on its mechanism of action. Previous studies suggested that lithium can induce or exacerbate psoriasis by decreasing intracellular cyclic adenosine monophosphate (cAMP) and interfering with the cellular differentiation of keratinocytes.[1] Decreased cAMP induces lower levels of intracellular calcium, which results in cellular undifferentiation and keratinocytic over proliferation.[3] This mechanism might be stopped by phosphodiesterase (PDE) inhibitors, including apremilst, which is a PDE4 inhibitor. In addition, PDE inhibitors downregulate the production of proinflammatory mediators such as tumor necrosis factor-alpha, interferon-gamma, interleukin (IL)-17A, and IL-23, which play critical roles in the pathogenesis of psoriasis.[1],[5] It might have been through these mechanisms that the apremilast significantly improved the psoriatic lesions in this case.

In this case, the cutaneous psoriatic symptoms appeared 3 years after the start of lithium. According to Skoven and Thormann, the latency period for the development of cutaneous psoriatic lesions after the start of lithium is quite variable, ranging from 1 week to 24 months. The latency period tended to be longer for psoriasis induction and shorter for psoriasis exacerbation.[6]

Distinguishing between drug-associated psoriasis and psoriasis vulgaris is very challenging, due to the similar clinical manifestations.[3] However, a previous report suggested that some histological findings might be clues for diagnosing drug-associated psoriasis. These findings include unapparent dilated tortuous capillaries of the papillary dermis, Munro's microabscesses, eosinophilic infiltration in the dermis, absence of thinning of the suprapapillary epidermis, and lichenoid inflammatory infiltration.[3] Our patient showed typical psoriatic eruptions and some atypical histological features of psoriasis.

In summary, we reported a case of noticeably improved lithium-associated psoriasis treated with apremilast during the continuation of lithium administration. Apremilast could be an effective therapeutic option for patients with lithium-associated psoriasis.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Basavaraj KH, Ashok NM, Rashmi R, Praveen TK. The role of drugs in the induction and/or exacerbation of psoriasis. Int J Dermatol 2010;49:1351-61.
2Tsankov N, Angelova I, Kazandjieva J. Drug-induced psoriasis. Recognition and management. Am J Clin Dermatol 2000;1:159-65.
3Balak DM, Hajdarbegovic E. Drug-induced psoriasis: Clinical perspectives. Psoriasis (Auckl) 2017;7:87-94.
4Reich K, Gooderham M, Green L, Bewley A, Zhang Z, Khanskaya I, et al. The efficacy and safety of apremilast, etanercept and placebo in patients with moderate-to-severe plaque psoriasis: 52-week results from a phase IIIb, randomized, placebo-controlled trial (LIBERATE). J Eur Acad Dermatol Venereol 2017;31:507-17.
5Keating GM. Apremilast: A review in psoriasis and psoriatic arthritis. Drugs 2017;77:459-72.
6Skoven I, Thormann J. Lithium compound treatment and psoriasis. Arch Dermatol 1979;115:1185-7.